Vol. 29, No. 3, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 308: 1
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Divisors of polynomials and power series with positive coefficients

T. S. Motzkin and Ernst Gabor Straus

Vol. 29 (1969), No. 3, 641–652
Abstract

A polynomial P(x1,,xn) is positive if its coefficients are 0 and not all 0, copositive if it is > 0 whenever the variables are 0 and not all 0. Evidently (if needed, after multiplication by 1) every real divisor Q of a positive polynomial P with P(0)0 is copositive. Conversely, every real copositive polynomial Q with copositive highest and copositive lowest homogeneous part is a divisor of a positive polynomial P, and P∕Q may be chosen (1) as a product of positive 1-variable polynomials and positive homogeneous polynomials; or, alternatively, (2) positive and so that all terms of P from its lowest up to its highest degree are positive; or, if n = 1, (3) so that P has no more nonzero terms than Q; or, for n = 1 and quadratic Q, (4) as a power of a positive linear function, or (5) so that (1) and (3) hold. For power series in a multidisk analogous results hold, for n = 1 partly depending on the finiteness of the number of complex zeros in the disk.

Mathematical Subject Classification
Primary: 32.10
Secondary: 26.00
Milestones
Received: 15 October 1968
Published: 1 June 1969
Authors
T. S. Motzkin
Ernst Gabor Straus